Alert archive / Alabama / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 271, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Aug 2, 2002, 10:00 PM CDT for Jackson County, Madison County, Alabama. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2002, 10:00 PM CDT (03:00 UTC)
- Expired
- Aug 2, 2002, 10:30 PM CDT
- In force
- 30 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
Counties Jackson County, AL, Madison County, AL
The radar
The Northeast Alabama radar (KHTX), 15 km from the middle of the area, began a volume at 03:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 3.0 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2769 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1490 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- -10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
226 WUUS54 KBMX 030300 SVRBHM ALC071-089-030330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 958 PM CDT FRI AUG 2 2002 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MADISON COUNTY IN NORTH CENTRAL ALABAMA JACKSON COUNTY IN NORTHEAST ALABAMA * UNTIL 1030 PM CDT * AT 958 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES WEST OF SKYLINE...MOVING TO THE WEST SOUTH WEST AT 20 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE THE CITY OF PRINCETON. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD EXPECT DAMAGING WIND...IN EXCESS OF 60 MPH...AND LARGE HAIL. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER. STAY AWAY FROM WINDOWS. CALL 1-800-856-0758 TO REPORT SEVERE WEATHER. LAT...LON 3480 8641 3468 8626 3492 8592 3508 8612
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 9:50 PM CDT, 10 minutes earlier.
Area forecast discussion, Aug 2, 9:50 PM CDT, 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 950 PM CDT FRI AUG 02 2002 SHORTWAVE IS CAUSING THINGS TO FIRE ALONG THE SOUTHERN APPALACHIANS. BUMPING UP THE POPS TO REFLECT. .BHM...NONE. 90
In the hours before
Local storm report, Aug 2, 5:24 PM CDT, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
524 PM CDT FRI AUG 02 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0448 PM TUSCALOOSA AL 50 MPH TSTM GUST
08/02/02 TUSCALOOSA SEVERAL TREES DOWN,
DAMAGING HOUSES NEAR THE
INTERSECTION OF 1ST
STREET EAST AND 25TH AVE
EAST. REPORTED BY
TRAINED SPOTTER.
0452 PM TUSCALOOSA AL 50 MPH TSTM GUST
08/02/02 TUSCALOOSA TREE DOWN ACROSS
RAIL-ROAD TRACK AT 6TH
AVE EAST. DIME SIZE HAIL
ALSO REPORTED. REPORTED
BY LAW ENFORCEMENT.Local storm report, Aug 2, 5:24 PM CDT, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR FORMAT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
524 PM CDT FRI AUG 02 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0448 PM TUSCALOOSA AL 50 MPH TSTM GUST
08/02/02 TUSCALOOSA SEVERAL TREES DOWN,
DAMAGING HOUSES NEAR THE
INTERSECTION OF 1ST
STREET EAST AND 25TH AVE
EAST. REPORTED BY
TRAINED SPOTTER.
0452 PM TUSCALOOSA AL 50 MPH TSTM GUST
08/02/02 TUSCALOOSA 0.75 INCH HAIL
TREE DOWN ACROSS RAIL-ROAD TRACK AT
6TH AVE EAST. DIME SIZE
HAIL ALSO REPORTED.
REPORTED BY LAW ENFORCEMENT.Local storm report, Aug 2, 9:10 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
910 PM CDT FRI AUG 02 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0900 PM STEVENSON AL WIND DAMAGE
08/02/02 JACKSON COUNTY 911 OFFICE
REPORTED TREES DOWN
ACROSS HIGHWAY 72 AND
COUNTY ROAD 287The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 8:57 PM CDT | Severe Thunderstorm Warning | BMX | Jackson | 33 min |
| Aug 2, 10:26 PM CDT | Severe Thunderstorm Warning | BMX | Cullman | 34 min |
| Aug 2, 10:36 PM CDT | Severe Thunderstorm Warning | BMX | Lawrence, Morgan, Winston | 39 min |
| Aug 3, 2:47 PM CDT | Severe Thunderstorm Warning | BMX | Greene | 28 min |
| Aug 3, 2:51 PM CDT | Severe Thunderstorm Warning | BMX | Pickens | 39 min |
| Aug 3, 2:58 PM CDT | Severe Thunderstorm Warning | BMX | Marengo | 47 min |
| Aug 3, 6:09 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 36 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.